FUMBLING FINGERS AND ADRENALINE: BILLIE's STORY OF SAVING A LIFE WITH NALOXONE

FUMBLING FINGERS AND ADRENALINE: BILLIE's STORY OF SAVING A LIFE WITH NALOXONE

The word goes through the building that a woman had overdosed and needed help. Someone had already called an ambulance, but I had been trained to reverse opioid overdose and so I run to help, armed with a naloxone kit. I’ve never used the kit before but I am prepared.

At least I think I am.

She is in her early 20s and is fading in and out of consciousness. She has lucid moments and can tell me it is her first shot in two years. She had misjudged her dose and she is scared she is going to die.

Suddenly, the situation becomes real to me. This isn’t a training situation. This is a person’s life in my hands. The adrenaline hits me! I become all thumbs. Knowledge gaps yawn in front of me. Suddenly I feel inexperienced, a newbie, incompetent. I have all the knowledge learned in training, but no real-life skills.

I open my Naloxone kit. This is a pencil case with a face mask, gloves, cotton balls, alcohol wipes, barrels, two types of tips, Naloxone and a pamphlet telling me everything I apparently need to know. I had not opened it since getting it in my training session. I struggle to remember what to do with all this equipment.

As I am trying to reassure my “patient”, I begin pulling on the gloves. One drops to the floor. The next I successfully place on my hand, only to have it tangle in the zip of the pencil case.  I now have a pencil case attached to my hand and am still no closer to helping this person.

The questions whiz through my head at a million miles an hour. There is a drawing-up 18-gauge blunt tip and a sharp 23-gauge tip for injecting. Do I have time to muck about with both? Do I really need to use the blunt? Isn’t that wasting time? But if I only use the 23-gauge sharp will I end up damaging the tip on the side of the Naloxone vial?

I fumble the cotton wool and drop it on the floor. It’s no longer sterile and I must discard it.

Then the vial won’t open. I run my eye over the information in the pack to see how to open it but there are too many words, too many pictures dancing in front of my eyes. I try again then the top shatters into 10 pieces in my hands.

All this time I am trying to be cool, to chat, reassure and observe… and the time is ticking by too quickly.

I draw up the liquid into the barrel … careful now! Time is flying, do I really need to use an alcohol wipe? Of course, but it seems too much to do. I have too few hands, I am dropping things and the adrenaline continues to smash at me.  

Then somehow I administer the first intramuscular shot smoothly. No shakes. Nice depth. It isn’t test book perfect and it isn’t polished, but it is effective.

Still, she isn’t changing much yet so I am already thinking she might need a second vial.

I can’t remember how long I need to wait til the next shot – so I pick up the pamphlet to find out. It seems completely unreadable, like it is in another language, completely meaningless to me. Okay, here it is: “wait 2 to 3 minutes”… but here is the ambulance and I am so grateful to pass it over to the professionals.

Today’s lessons for me?

I need to review my training more regularly than 18 months, which is how long it was since my last training session. I think it would be great to role play with the kit every few months with my friends. I need to know that when the day arrives and the adrenaline hits, the gloves will go on smoothly, the vial will snap open cleanly and my attention can be totally with the person who is overdosing.

This experience ended well and she is alive to tell her story to her friends. Naloxone works – even when I am spinning from my adrenaline rush.

I feel good. I feel useful. I feel grateful.

MARK'S ABSCESS STORY: PAINFUL GAINFUL

MARK'S ABSCESS STORY: PAINFUL GAINFUL